Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Does my thyroid problem cause weight gain ?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 297 Questions
I am 60yrs old and was diagnosed with Hypothyroidsm at the age of 39....I also have three brothers and my mother had the same complaint. I have had yearly blood tests through a hospital specialising in these tests and have always been told the thyroid level was fine at 175mg (for about 9yrs now). The hospital has now finished and my blood test have been carried out through my GP and local hospital....since March my doctor has reduced my thyroxine from 175mg to 150mg and my latest test (this week) now wants to reduce it again to 125mg. Since reducing to 150mg I have gained a little weight not much but enough to complain about as I have strugged for years to reduce the weight and nothing seems to work. My latest reading for the TSH was 0.02 and the T4 was 23.2. After reading an article in a paper a few weeks ago I asked for my T3 to be checked also and was told this was normal.
Before my thyroid problem I was 8st 10lbs and now I am 14st.10lbs. I was very active until I was told I have stenosis of the spine so my fitness has also deteriorated. I know not being so active will contribute to my weight problem. Are you able to tell me please what your opinion is on my thyroid.
Posted Sun, 15 Apr 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. V. Kumaravel 6 hours later
Thanks for posting your query.

I can understand that you had been suffering from hypothyroidism and has been treated with thyroxine medication for past 9 years. Your concerns seem to be related to thyroid and weight gain.

Primary Hypothyroidism is a problem with low functioning thyroid , where your T3 and T4 are low and your TSH is high. when you are replaced adequately with thyroxine your T3, T4 and TSH normalises. During follow-up we aim to maintain your TSH within normal limit. If your TSH increases, the dose is increased and if the TSH is low as in your case of 0.02, I agree to reduce the dose as done by your doctor. T3 and T4 are not routinly required during follow-up.

Your next concern being weight gain. There are so many reasons of weight gain and thyroid is one among them. your weight may not be attributed to your thyroid as your TSH is low.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor